Public Release: 

ADHD medications linked to cardiac problems in children with hereditary heart disease

Wiley

Long QT syndrome (LQTS), a rare hereditary heart condition, can lead to life-threatening arrhythmias, or fast heartbeat irregularities. New research indicates that children with LQTS who take medications for attention deficit/hyperactivity disorder (ADHD) are at increased risk of experiencing heart-related problems--especially syncope, or the loss of consciousness.

"In light of these findings, special attention is needed when prescribing ADHD medications for LQTS patients, starting with the lowest effective dose and planning close follow-up," said Dr. Valentina Kutyifa, co-author of the Journal of Cardiovascular Electrophysiology study.

###

Disclaimer: AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert system.